Is It Safe to Take Lamictal / Lamotrigine?
Lamictal and the generic version, lamotrigine, were initially developed to control seizure disorders like epilepsy, but have also been found to be effective as mood stabilizers in bipolar disorder.
Lamictal’s most common side effects are nothing out of the ordinary - things like vision changes, dizziness, fatigue, clumsiness, nausea and headache. However, there are some uncommon side effects that can be extremely dangerous.
But there are some uncommon side effects and potentially serious reactions that have made some people nervous about taking this medication. The best known of these is the risk of a rash that can be disfiguring and, at its rare worst, be life-threatening.
This rash, called Stevens-Johnson Syndrome, is generally purple or red and spreads very rapidly. Skin can peel away. It usually occurs during the first weeks of starting Lamictal therapy. For this reason, if you are taking Lamictal/lamotrigine and develop a rash, stop taking the drug immediately and see a doctor or go to an emergency room right away. The rash may not be dangerous at all, but it has to be checked out.
Still, it’s important to remember that this reaction to Lamictal is rare, ranging from less than one to 8 in a thousand patients.
Other possible serious reactions to Lamictal include:
- Aseptic meningitis
- Blood diseases
- Acute multiorgan failure (less than one person in 1000)
- Hypersensitivity reactions
All of these will have symptoms severe enough to warrant immediate medical attention.
So is it safe to take Lamictal or lamotrigine? For the vast majority of patients, it is. I take it myself.
About six months ago I woke up with severe pain in the skin of my lower right leg. The area was hot and very red. Even though it’s very rare for such a rash to show up after the first 8 weeks of taking Lamictal, and I’d been taking it for overa year, my first thought was that it might be a Lamictal rash.
I went straight to the emergency room, where I was diagnosed with cellulitis. As it turns out, that, too, can be an extremely serious condition, so in a way, my awareness of the potential for a rash from my lamotrigine was a good thing
Of course, you need to discuss with your doctor the potential risks of any drug before accepting a prescription. If you are too uneasy about taking Lamictal or lamotrigine, there are many other options. But there’s no reason to panic at the very idea. Know the facts and make an informed decision.
Marcia wrote for HealthCentral as a patient expert for Mental Disorders.